zbMATH — the first resource for mathematics

Meromorphic extension of the resolvent on complete spaces with asymptotically constant negative curvature. (English) Zbl 0636.58034
This is a paper on degenerate elliptic boundary problems. Another interpretation can be given in terms of scattering theory. Let M be a \(C^{\infty}\)-manifold with boundary. By \(V_ 0=V_ 0(M)\) is denoted the space of vector fields which vanish at the boundary. The \((n+1)\)- dimensional hyperbolic space \(H^{n+1}\), considered as a leading example, shows the significance of \(V_ 0\). In this case we can think of \({\mathbb{R}}^{n+1}=\{(x,y)\in {\mathbb{R}}^+_ x\times {\mathbb{R}}^ n_ y\}\) equipped with the metric \(ds^ 2=(dx^ 2+dy^ 2)/x^ 2\) of curvature -1 as a model.
The Laplacian acting on functions is a polynomial in operators \(x\partial /\partial x\) and \(x\partial /\partial y_ i\) which span (as a \(C^{\infty}\)-module) the Lie algebra \(V_ 0(H^{n+1})\). A natural class of manifolds M, dim M\(=n+1\), with metric having behaviour at the boundary, similar to that on the boundary of \(H^{n+1}\), is considered. If h is a Riemannian metric on M one can take a conformal \(C^{\infty}\)- metric g with conformal factor \(\rho^{-2}\) \((\rho \in C^{\infty}(M)\), \(\rho\geq 0\), \(\rho^{-1}(0)=\partial M\), \(\partial \rho \neq 0\) at \(\partial M)\). With this metric the interior of M is a complete Riemannian manifold and along any curve approaching a point of the boundary the sectional curvature of g approaches \(-| d\rho |^ 2_ h\). Assume that \(| d\rho |_ h\) is constant on M.
The operators from the space of \(C^{\infty}\)-functions vanishing to all orders at the boundary, \(\dot C^{\infty}(M)\), to the space of extendible distributions, \(C^{-\infty}(M)\), have Schwartz kernels in the space of distribution densities extendible across all boundaries. The kernels of the operators inverting \(V_ 0\)-elliptic differential operators have specific extension properties across the corner \(\partial M\times \partial N\). In this connection the simple product \(M\times M\) is replaced by \(V_ 0\) blown up product \(M\times_ 0M\). This amounts to the introduction of singular coordinates near the corner in terms of which the structure of the kernel is particularly simple. The method used to produce a parametrix for the Laplacian is based on detailed information about the kernel of the inverse.
Now let \(\Delta_ g\) be the Laplacian of g acting on functions. The modified resolvent \(R(\zeta)=[[ | d\rho |^ 2_ h\Delta_ g+\zeta (\zeta -n)]]^{-1}\) is a bounded operator on \(L^ 2_ g(M)\) provided Re \(\zeta\) \(>n\). Considering R(\(\zeta)\) as an operator of type \(\dot C^{\infty}(M)\to C^{- \infty}(M)\), the authors prove that R(\(\zeta)\) extends to be meromorphic in the whole complex plane with residues of infinite rank. The analysis of R(\(\zeta)\) is, in fact, a treatment of some Dirichlet problem on M, related with the asymptotic expansion of the distributions which are essentially annihilated by the modified Laplacian \(P_{\zeta}=| d\rho |^ 2_ h\Delta +\zeta (\zeta -n).\) The meromorphy of R(\(\zeta)\) is closely related to the solvability of the mentioned Dirichlet problem. A nice application for the Eisenstein series associated with the discrete group action of certain type on \(H^{n+1}\) is given, as well. An attractive perspective for generalization of the given application emerges.
Reviewer: S.Dimiev

58J32 Boundary value problems on manifolds
35J40 Boundary value problems for higher-order elliptic equations
53C20 Global Riemannian geometry, including pinching
35J70 Degenerate elliptic equations
35S15 Boundary value problems for PDEs with pseudodifferential operators
58J40 Pseudodifferential and Fourier integral operators on manifolds
Full Text: DOI
[1] Ahlfors, L, Möbius transformations in several dimensions, () · Zbl 0793.15019
[2] Greenberg, L, Finiteness theorems for fuchsian and Kleinian groups, ()
[3] Hörmander, L, The analysis of linear partial differential operators I-IV, (1983-1985), Springer-Verlag Berlin, PA
[4] Lax, P.D; Phillips, R.S, The asymptotic distribution of lattice points in euclidean and non-Euclidean spaces, J. funct. anal., 46, 280-350, (1982) · Zbl 0497.30036
[5] Mazzeo, R.R, Hodge cohomology of negatively curved manifolds, ()
[6] Melrose, R.B, Transformation of boundary problems, Acta math., 147, 149-236, (1981) · Zbl 0492.58023
[7] {\scR. B. Melrose and G. Mendoza}, Elliptic operators of totally characteristic type, MSRI preprint; J. Differential Equations, in press.
[8] {\scR. B. Melrose and N. Ritter}, Interaction of progressing waves for semilinear wave equations II, Ark. Mat., in press; III, in preparation. · Zbl 0653.35058
[9] {\scP. Perry}, The Laplace operator on a hyperbolic manifold. I. Spectral and scattering theory, preprint. · Zbl 0631.58030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.